Matching Extendability and Connectivity of Regular Graphs from Eigenvalues

  • Wenqian ZhangEmail author
Original Paper


Let G be a graph on even number of vertices. A perfect matching of G is a set of independent edges which cover each vertex of G. For an integer \(t\ge 1\), G is t-extendable if G has a perfect matching, and for any t independent edges, G has a perfect matching which contains these given t edges. The graph G is bi-critical if for any two vertices u and v, the graph \(G-\left\{ u,v\right\} \) contains a perfect matching. Let G be a connected k-regular graph. In this paper, we obtain two sharp sufficient eigenvalue conditions for a connected k-regular graph to be 1-extendable and bi-critical, respectively. Our results are in term of the second largest eigenvalue of the adjacency matrix of G. We also give examples that show that there is no good spectral characterization (in term of the second largest eigenvalue of the adjacency matrix) for 2-extendability of regular graphs in general. Also, for any integer \(1\le \ell <\frac{k+2}{2}\), we obtain an eigenvalue condition for G to be \((\ell +1)\)-connected.


Regular graph Eigenvalue 1-Extendable Bicritical Connectivity 

Mathematics Subject Classification

05C40 05C50 05C70 



The author would like to thank the editors and the anonymous referees for their helpful comments on improving the representation of the paper.


  1. 1.
    Anderson, I.: Perfect matchings of a graph. J. Combinatorial Theory 10, 183–186 (1971)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Brouwer, A., Haemers, W.: Eigenvalues and perfect matchings. Linear Algebra Appl. 395, 155–162 (2005)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Brouwer, A., Haemers, W.: Spectra of Graphs. Springer, New York (2012)CrossRefGoogle Scholar
  4. 4.
    Cioabǎ, S.M.: Eigenvalues and edge-connectivity of regular graphs. Linear Algebra Appl. 432, 458–470 (2010)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Cioabǎ, S.M., Gregory, D., Haemers, W.: Matchings in regular graphs from eigenvalues. J. Combinatorial Theory, Ser. B 99, 287–297 (2009)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Cioabǎ, S.M., Koolen, J.H., Li, W.: Max-cut and extendability of matchings in distance-regular graphs. Eur. J. Combinatorics 62, 232–244 (2017)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Cioabǎ, S.M., Li, W.: The extendability of matchings in strongly regular graphs. Electr. J. Combinatorics 21(2), 23 (2014)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Ebrahimi, J., Mohar, B., Nikiforov, V., Ahmady, A.: On the sum of two largest eigenvalues of a symmetric matrix. Linear Algebra Appl. 429, 2781–2787 (2008)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Fiedler, M.: Algebraic connectivity of graphs. Czechoslovak Math. J. 23, 298–305 (1973)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Haemers, W.: Interlacing eigenvalues and graphs. Linear Algebra Appl. 226, 593–616 (1995)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Holton, D.A., Lou, D.J.: Matching extensions of strongly regular graphs. Aust. J. Combinatorics 6, 187–208 (1992)MathSciNetzbMATHGoogle Scholar
  12. 12.
    Lovász, L., Plummer, M.: Matching Theory, Ann. Discrete Math (1986)Google Scholar
  13. 13.
    Lovász, L.: On the structure of factorizable graphs. Acta Mathematica Academiae Scientiarum Hungaricae 23, 179–195 (1972)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Lovász, L., Plummer, M.: On a family of planar bicritical graphs. Proc. Lond. Math. Soc. 30, 160–176 (1974)MathSciNetzbMATHGoogle Scholar
  15. 15.
    Mohar, B.: On the sum of \(k\) largest eigenvalues of graphs and symmetric matrices. J. Combinatorial Theory Ser. B 99, 306–313 (2009)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Tutte, W.: The factorization of linear graphs. J. Lond. Math. Soc. 2, 107–111 (1947)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Japan KK, part of Springer Nature 2019

Authors and Affiliations

  1. 1.School of Mathematical SciencesPeking UniversityBeijingChina

Personalised recommendations